A recent research letter, published in JAMA Dermatology, showed a potential association between new-onset or worsening head and neck dermatitis (HN-D) among some patients treated with dupilumab (Dupixent).
The safety and efficacy of dupilumab for the treatment of atopic dermatitis has been studied in adult patients and is currently being studies in adolescents and children. While known adverse effects associated with treatment include injection site reactions, nasopharyngitis, conjunctivitis, and transient increases in eosinophil counts, there have been some reports of new regional dermatoses in patients with AD treated with dupilumab, the researchers said.
You may also like...
Biologic Improves AD in All Patients
Is AD Associated with Metabolic Syndrome?
In a retrospective review, the researchers analyzed data of 1000 adults with AD treated with duplimab from the GREAT networks in France between March 2017 and January 2019. Patients with no HN-D involvement at baseline, based on investigator assessment, or exacerbation of HN-D after treatment were included.
The researchers found 42 patients (4.2%) had HN-D. Of these patients, 32 had aggravation of HN-D and 10 had de novo occurrences. Eighteen patients (43%) also had ocular involvement prior to initiating dupilumab therapy.
HN-D occurred 65.4 days after patients started treatment with dupilumab, the researchers said. Twenty patients (48%) had concomitant ocular adverse events associated with dupilumab treatment, the majority of which were conjunctivitis, they added.
Topical therapies, including tacrolimus, steroids, tacrolimus and steroids, or antifungal agents, were used to treat hand and neck dermatitis. Four cases were treated with systemic antifungal agents, with total regression of HN-D occurring in 2 cases, the researchers said.
While improvement of HN-D was reported in 22 cases, the researchers found aggravation was reported in 8 cases and persistence was reported in 5 cases. Four patients had to discontinue therapy due to HN-D severity and 1 patient discontinued due to concomitant ocular and HN-D, they said.
“We report herein a novel adverse event in patients treated with dupilumab therapy for moderate-to-severe AD as de novo occurrence or exacerbation of HN-D,” the researchers concluded. “A dysregulation in the balance of the TH cell signaling pathway by dupilumab could explain this particular localization.”
Soria A, Du-Thanh A, Seneschal J, et al. Development or exacerbation of head and neck dermatitis in patients treated for atopic dermatitis with dupilumab [published online September 04, 2019]. JAMA Dermatol. doi:10.1001/jamadermatol.2019.2613